Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Gaylord, MI

May 26, 2018Montmorency County, Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2018, 5:42 PM EDT for Montmorency County, Otsego County, Michigan. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 5:42 PM EDT (21:42 UTC)
Expired
May 26, 2018, 5:59 PM EDT
In force
17 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Montmorency County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 29 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 9.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WUUS53 KAPX 262142
SVRAPX
MIC119-137-262230-
/O.NEW.KAPX.SV.W.0006.180526T2142Z-180526T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
542 PM EDT SAT MAY 26 2018

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Otsego County in northern Michigan...
  Western Montmorency County in northern Michigan...

* Until 630 PM EDT.

* At 541 PM EDT, a severe thunderstorm was located over Gaylord,
  moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated. Quarter sized hail was reported in 
           Gaylord at 541 pm.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Gaylord, Lewiston, Hetherton, Sparr, Chester Township,
  Johannesburg, Briley Township, Canada Creek Ranch, Otsego Lake
  State Park and Clear Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4485 8436 4495 8478 4511 8468 4520 8412
      4520 8408
TIME...MOT...LOC 2141Z 293DEG 17KT 4501 8464 

HAIL...1.50IN
WIND...<50MPH
 
$$

JZ
2 follow-up statements
216 
WWUS53 KAPX 262151
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
551 PM EDT SAT MAY 26 2018

MIC119-137-262230-
/O.CON.KAPX.SV.W.0006.000000T0000Z-180526T2230Z/
Otsego MI-Montmorency MI-
551 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR OTSEGO AND WESTERN MONTMORENCY COUNTIES...

At 550 PM EDT, a severe thunderstorm was located over Sparr, or 
6 miles east of Gaylord, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Gaylord, Lewiston, Hetherton, Sparr, Otsego Lake State Park, Chester
Township, Johannesburg, Briley Township, Canada Creek Ranch and Clear
Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4494 8475 4511 8468 4520 8412 4520 8408
      4485 8436
TIME...MOT...LOC 2150Z 263DEG 23KT 4502 8455 

HAIL...1.00IN
WIND...<50MPH
 
$$

JZ
771 
WWUS53 KAPX 262159
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
559 PM EDT SAT MAY 26 2018

MIC119-137-262209-
/O.CAN.KAPX.SV.W.0006.000000T0000Z-180526T2230Z/
Otsego MI-Montmorency MI-
559 PM EDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR OTSEGO AND WESTERN 
MONTMORENCY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4494 8475 4511 8468 4520 8412 4520 8408
      4485 8436
TIME...MOT...LOC 2157Z 293DEG 17KT 4500 8449 

$$

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 26, 3:33 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 PM EDT Sat May 26 2018

.NEAR TERM...(Through Tonight)
Issued at 333 PM EDT Sat May 26 2018

...Showers and thunderstorms into the evening...

High Impact Weather Potential: Marginal risk for severe storms
across NE lower Michigan through early evening.

Pattern Synopsis/Forecast: Low amplitude short wave trough and
subtle upper level confluent flow region continues to slowly
cross the western Great Lakes. Surface low pressure remains over
SW Ontario/northern Minnesota with a boundary/surface trough
draped across upper Michigan. Earlier elevated convection has
waned. Surface based convection is trying to go.

Primary Forecast Concerns: Convective trends through tonight.

SPC meso-analysis page reveals between 500-1500 J/KG MLCAPE out
there as of 19Z with a bullseye across our SW counties which is a
little surprising (thought it would be in the east). Overall lack
of a larger scale trigger. However, with the the usual small
scale stuff like lake breezes, inland convergence, terrain, etc.
we have managed to pop a decent of showers/thunder across north-
central and northeast lower MI in the last few hours. Showers and
thunderstorms will continue to percolate/congeal over the next
few hours with the best coverage ultimately across NE lower
Michigan. Convection will diminish this evening.

Better organized and stronger storms have also developed upstream
across central upper Michigan ahead of a stronger short-wave
impulse working into western Lake Superior. Those may continue to
develop upscale over the next few hours, graze eastern upper MI
and make a run at the W/SW part of the CWA this evening/early
overnight. But once again, they will be fighting diminishing
instability and will likely weaken upon reaching this CWA.

Severe weather potential: Decent amounts of CAPE, but minimal
shear to support storm organization and longer lived strong
updrafts. Thus storms will continue to be "pulse" type convection
and pose no widespread severe threat. But, lower wet bulb zero
values (under 10K), decent CAPE and downdraft CAPE does support a
marginal isolated hail and wind threat into the evening.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 333 PM EDT Sat May 26 2018

...Another day of afternoon rain chances...

High Impact Weather Potential: Scattered thunderstorms Sunday,
especially for counties east of I-75 as well as Gladwin and
Roscommon counties

Pattern Synopsis/Forecast: The second of a pair of weekend shortwave
passages will be in full effect by Sunday morning, with the trough
axis roughly over the longitudinal center of the state. PWAT values
between 1 and 1.25 inches will remain in the area. This is right
around the 90th percentile for this time of year, with average PWATS
from sounding climatology at 0.63". Sunday's troughing will lift out
of the region Monday as high pressure again builds into the region
into mid-week.

Primary Forecast Concerns: The potential for another round of
afternoon showers and thunderstorms on Sunday remains the primary
concern. If the current progression of the shortwave continues as
expected, the better forcing will be on the east side of the state.
T he areas with the greatest potential to see a few storms would be
generally east of I-75, as well as Gladwin and Roscommon counties.
Warm and humid conditions will persist, with model soundings over
Alpena and Oscoda over 1000 J/kg of CAPE Sunday afternoon. Some of
the 12Z model soundings are coming in with over 4000 J/kg, but with
dewpoints of 73 I'm not buying that.

As has been the case this weekend, lack of shear may be a limiting
factor for organized, severe development. We saw this yesterday
afternoon/evening with some storms developing, but nothing reaching
severe limits. A few cells have popped up on the scope this morning,
but have been more of the pulse variety as expected within the weak
shear. There is some limited hi-res guidance progging a bit higher
shear Sunday afternoon, but it is an outlier at this point. Given
the likely more eastern position of the upper level trough, tomorrow
looks like another day with some marginal popup storms, bringing
some rumbles of thunder and some sub-severe hail as WBZ heights are
below 10kft, but lack of shear will limit larger hail production as
updraft/downdraft separation struggles to materialize.

Another thing to keep an eye on will be the potential for some gusty
winds as storms dissipate. DCAPE values in model soundings across NE
lower are often in the 700-1200 J/kg range, certainly supportive of
strong downdrafts.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 333 PM EDT Sat May 26 2018

...Uncertainty next week...

High pressure building into the region Monday will continue into mid-
week, with warm and humid conditions staying around. There are some
small, quick moving disturbances moving through the flow that could
touch of some showers here and there. Long range guidance is
currently in pretty good agreement that the remnants of Alberto will
be pulled north by deep troughing moving out of the western CONUS,
even bringing it as far north as Saginaw Bay. Will have to see how
this continues to evolve as the system develops and moves through
the Gulf, and what affects the larger scale pattern has on it and it
has on the larger pattern. Certainly expect changes to occur over
the next few days. It does look like next weekend may see a return
to closer to normal temperatures, though still slightly above.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat May 26 2018

VFR weather conditions will persist through Sunday. Showers and
thunderstorms will develop across interior northern lower Michigan
through the afternoon hours. APN is the only TAF site that could
see a shower or storm.

Additional thunderstorms will/are developing across Lake Michigan
in the central UP and NE Wisconsin. Some of that activity will
make a run across the lake later this evening and could impact TVC
and MBL, if it holds together.

&&

.MARINE...
Issued at 333 PM EDT Sat May 26 2018

Winds will remain generally light through Monday, with a slight
uptick Sunday afternoon. With high pressure building into the area,
a brief period of 10-15 kt gusts is expected Sunday afternoon and
into the early evening before once again returning to the 5-10kt
range. The potential for scattered thunderstorms will diminish
overnight tonight for Lake Michigan, but will continue into Sunday
evening over Lake Huron. Storms that do develop could produce some
locally stronger winds, lightning, and small hail.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...AM
LONG TERM...AM
AVIATION...BA
MARINE...AM
Hazardous weather outlook, May 26, 3:58 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
358 PM EDT Sat May 26 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-272000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
358 PM EDT Sat May 26 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

A few thunderstorms will continue to impact parts of north central
and northeast lower Michigan into the early evening hours.

There is marginal risk for storms to become severe with wind
gusts up to 60 mph and hail around one inch in diameter possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday afternoon, mainly
across northeast Lower Michigan. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 26, 2:51 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Gaylord MI
251 PM EDT Sat May 26 2018

MIZ017-018-022>024-027>030-033>036-041-042-262100-
Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Cheboygan, Rogers City, Gaylord, Atlanta,
Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City,
Houghton Lake, West Branch, Tawas City, Gladwin, and Standish
251 PM EDT Sat May 26 2018

...A few strong thunderstorms possible this afternoon...

At 250 PM...National Weather Service Doppler radar indicated
developing showers and thunderstorms over portions of north
central and northeast lower Michigan. The strongest storms
extended from west of Higgins Lake, to north of Atlanta, and were
moving east at 30 mph. Small hail was occurring with the stronger
storms.

Additional thunderstorms will develop as the afternoon proceeds. A
few severe thunderstorms may form, with hail as large as quarters.
The best chance for severe storms will remain in north central and
northeast lower Michigan. Brief gusty winds and very heavy rain
fall will also occur.

If thunder is heard, stop outdoor activities and go inside until
the storm is over.

JZ
Local storm report, May 26, 5:09 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
509 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 NW WATERS             44.91N 84.72W
05/26/2018  E1.00 INCH       OTSEGO             MI   OFFICIAL NWS OBS

&&

ALM
Local storm report, May 26, 5:18 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
518 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             GAYLORD                 45.03N 84.67W
05/26/2018  E0.50 INCH       OTSEGO             MI   NWS EMPLOYEE

            REPORTED BY OFF DUTY NWS EMPLOYEE.

&&

ALM
Local storm report, May 26, 5:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
542 PM EDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             2 ESE GAYLORD           45.02N 84.64W
05/26/2018  E1.00 INCH       OTSEGO             MI   NWS EMPLOYEE

&&

ALM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:56 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Missaukee, Ogemaw, Oscoda, Roscommon64 min
May 26, 4:08 PM EDTSevere Thunderstorm WarningAPXMissaukee52 min
May 26, 4:47 PM EDTSevere Thunderstorm WarningAPXAlpena25 min
May 26, 5:05 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego28 min
May 26, 5:26 PM EDTSevere Thunderstorm WarningAPXGladwin, Ogemaw, Roscommon64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.